Alert archive / Texas / Red Flag Warnings in 2017
Red Flag Warning 2, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this red flag warning at Feb 8, 2017, 12:09 PM CST for 8 counties in Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2017, 12:09 PM CST (18:09 UTC)
- Expired
- Feb 8, 2017, 5:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Austin County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Grimes County, TX, Madison County, TX, Waller County, TX, Washington County, TX
The radar
The Ft Hood radar (KGRK), 118 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.2 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 866 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.7
The text
As transmitted.
613 WWUS84 KHGX 081809 RFWHGX URGENT - FIRE WEATHER MESSAGE National Weather Service Houston/Galveston TX 1209 PM CST Wed Feb 8 2017 ...A RED FLAG WARNING IS IN EFFECT ... .MODERATE WEST TO NORTHWEST WINDS Within A DRY AIR MASS HAS LOWERING REGIONAL RELATIVE HUMIDITIES INTO THE 20 PERCENTILE RANGE. THIS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH THE LATE AFTERNOON HOURS. TXZ176-195>198-210>212-082300- /O.NEW.KHGX.FW.W.0002.170208T1809Z-170208T2300Z/ Austin-Brazos-Burleson-Colorado-Grimes-Madison-Waller-Washington- 1209 PM CST Wed Feb 8 2017 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR THE NORTHWESTERN FORECAST AREA... The National Weather Service in Houston/Galveston has issued a Red Flag Warning...which is in effect until 5 PM CST this afternoon. * AFFECTED COUNTIES... Madison...Burleson...Brazos... Washington...Grimes...Colorado...Austin...Waller. * WIND...15 TO 20 MPH WITH HIGHER GUSTS. * HUMIDITY...BETWEEN 20 TO 30 PERCENT. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create explosive fire growth potential. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Feb 8, 10:23 AM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Feb 8, 10:23 AM CST, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 1023 AM CST Wed Feb 8 2017 .DISCUSSION... At 10 AM, weak low pressure was located over the Arklatex with what looks like a dry line extending from about Tyler to laredo. A trailing cold front extended from the low to about Dallas and the northwest into the panhandle. Temps are already in the mid 70's so it won't require much heating to bump temps back into the 80's again today. 12z soundings indicate an 850 MB temp of 20 C at CRP and 16 C at LCH and bringing these values down dry adiabatically would support temps in the lower 90's at CRP and lower 80's at LCH. Current forecast of high temps in the mid/upper 80's seems reasonable at this time. Soundings also show very dry at and above 900 mb so would expect considerable drying this afternoon from both mixing and the slowly advancing dry line. Will be watching dew pts out west very closely and am concerned about elevated fire weather conditions. A Red Flag Warning may yet be issued later today but wind speeds not progged to reach criteria and the pressure gradient is expected to weaken this afternoon as the front over North Texas pushes south. Fog has dissipated and have let all advisories expire. Rest of the forecast is on track. 43 && .PREV DISCUSSION... /ISSUED 502 AM CST Wed Feb 8 2017/ DISCUSSION... Clear skies and light winds are helping with the development of fog across SE TX this morning. A Dense Fog Advisory has been issued through mid morning. Conditions are expected to improve quickly given the persistent warm/dry W/SW winds at the lower levels of the atmosphere. Record high temperatures will be possible again this afternoon as the low RH levels and minimal cloud cover provide very favorable insolation conditions today...just ahead of a cold front tonight. Not expecting much (if any) precipitation with this FROPA given the very limited moisture...but we should see cooler temperatures (but still just above seasonal normals) across the region the rest of the week. The flattish upper ridge in the wake of the front will begin to breakdown Fri/Sat as the next upper trof moves in off the Pacific. As this system lingers/deepens near the California Baja... the increasingly SWly flow aloft across the area along with the next cold front moving down the Central Plains will help to increase POPS for our CWA starting Sun. While models remain a bit off with respect to timing/eventual eastward track of the upper low, they remain fairly consistent with the idea that the first half of next week will be active/wet for SE TX. 41 MARINE... Fog was ongoing across the bays and coastal waters but not as dense as earlier this morning. Winds have increased and mixing of the very dry air aloft appears to be helping to break up the fog. Will continue the marine dense fog advisory through 10 am but most areas will be greater than 2 miles and only patchy 1/2-2 mile visibility expected. Winds near the coast relax late this afternoon and should set the stage for fog to redevelop and thicken near shore with it possibly spreading back into the southern extent of the bays before the cold front arrives and sweeps it clear early in the evening. So brief marine dense fog advisory may be needed late this afternoon/early this evening. Winds in the wake of the cold front increase and SCEC conditions likely develop tonight. Well offshore SCA conditions may be reached for a few hours. South to southeast flow resumes Friday and continues through Sunday night mainly in the 10-20 knot range. Fog threat could return Saturday night/Sunday. 45 FIRE WEATHER... Elevated fire weather conditions on tap again today across the northwestern half of the region today. Yesterday temperatures soared into the mid 80s blowing away records with mixing of very dry air down into the northern areas. Today more records look to be broken and the dry air is even more evident aloft in model soundings. Late this morning expect RH values to drop precipitously and by early afternoon 20-35 percent RH will be widespread north of the Highway 59 corridor. In addition with brief speed max rotating through at 850 expect southwest to west winds to get gusty again today. Red flag warning conditions may possible in areas from Columbus to Huntsville to Groveton with the sustained wind speeds being reached the problem. 10-15 mph will be possible with higher gusts mainly south of the lowest RH areas. A short fused Red Flag Warning may be issued later today. Winds come around to the northwest and north in the wake of a cold front that moves into the area this afternoon and off the coast this evening so the RH recovery will be delayed somewhat until mid evening. 45 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 86 48 67 50 72 / 0 0 0 10 10 Houston (IAH) 87 53 69 51 71 / 0 0 0 10 10 Galveston (GLS) 78 60 63 60 67 / 10 0 0 10 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. &&
Hazardous weather outlook, Feb 8, 6:53 AM CST, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 653 AM CST Wed Feb 8 2017 TXZ163-164-176>179-195>200-210>213-226-227-235-091300- Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston- Jackson-Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity- Walker-Waller-Washington-Wharton- 653 AM CST Wed Feb 8 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Elevated fire weather conditions are possible this afternoon north of the Highway 59 corridor. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ330-335-350-355-370-375-TXZ214-236>238-091300- Brazoria-Chambers- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston-Galveston Bay-Matagorda-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 653 AM CST Wed Feb 8 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Areas of sea fog are expected to redevelop this evening and will reduce visibilities below 1 mile at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 7:26 PM CST | Marine Dense Fog Advisory | HGX | 15 hr | |
| Feb 7, 10:01 PM CST | Dense Fog Advisory | HGX | Brazoria, Chambers, Galveston, Jackson, Matagorda | 11 hr |
| Feb 8, 9:04 AM CST | Dense Fog Advisory | HGX | Jackson, Matagorda | 56 min |
| Feb 8, 2:49 PM CST | Small Craft Advisory | HGX | 25 hr |
Nearby
Red Flag Warnings in Texas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.